MAUDE Adverse Event Report: ERIKA DE REYNOSA, S.A. DE C.V. STAY SAFE/SAFE LOCK CATHETER EXT. 12 IN.; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE

ERIKA DE REYNOSA, S.A. DE C.V. STAY SAFE/SAFE LOCK CATHETER EXT. 12 IN.; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Catalog Number 050-95001
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Codes Abdominal Pain (1685); Peritonitis (2252)
Date of Event 01/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Plant investigation: the plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.Clinical investigation: a temporal relationship exists between a crack in the fresenius stay safe/safe lock catheter extension and the patient¿s peritonitis event.Based on the reported information, it cannot be determined what may have caused the crack to occur.The actual product sample has reportedly been discarded and therefore is not available to be returned to the manufacturer for product analysis.The lot # for the product involved is also unknown.The patient¿s pd culture generated growth of staphylococcus which is a bacterium that lives on skin.A crack in the pd catheter extension may allow entry of microorganisms into the sterile peritoneum which is likely to cause peritonitis.Therefore, the fresenius stay safe/safe lock catheter extension cannot be excluded from causing the peritonitis event.
 
Event or Problem Description
On 24/jan/2024, a nx-stage area manager reported to post market surveillance that there was an allegation of a possible product deficiency involving the fresenius stay safe/safe lock catheter extension (product number 050-95001) in the hattiesburg, ms clinic.The area manager provided the nurse contact email and additional follow-up was performed.On 25/jan/2024, the nurse contact reported that the hattiesburg clinic had a few patients that experienced a crack in the fresenius stay safe/safe lock catheter extension set (where the red end meets the copak) and as a result some of the patient¿s developed peritonitis.In an additional follow-up call to the nurse contact, it was reported that there were five peritoneal dialysis (pd)patients who developed peritonitis in association with the cracked pd catheter extension sets.The five peritonitis events occurred over time with the first event occurring on 2/feb/2023 and the last reported event on 4/jan/2024.Per clinic protocol, during a pd clinic visit each patient has the fresenius stay safe/safe lock catheter extension changed.Per the nurse, each crack in the extension set was discovered when the patient came into the pd clinic.Per the nurse, all the actual samples of the product involved in each instance of peritonitis have been discarded.Additionally, the nurse was not able to provide the lot#/#¿s for the involved products.There were no other allegations of additional adverse events related to the cracked extension sets.This clinic investigation was performed the capture the nature of the peritonitis event for this female patient with the initials (b)(6) per the nurse, the patient had the pd catheter extension set placed on (b)(6) 2023 (lot # unknown).On (b)(6) 2024, this patient was seen in the outpatient pd clinic for cloudy effluent.The patient had a pd culture obtained (the same day) which grew coagulase negative staphylococcus.The patient was initiated on a 3-week course of antibiotic therapy using vancomycin and fortaz (per clinic protocol) on an outpatient basis.During the pd clinic visit, a crack in the pd catheter extension set was discovered and peritonitis was attributed to the product.The patient had the pd catheter extension set changed and the patient continued pd therapy with the same cycler.The nurse confirmed the patient recovered from the peritonitis event.
 
Event or Problem Description
On (b)(6) 2024, a nx-stage area manager reported to post market surveillance that there was an allegation of a possible product deficiency involving the fresenius stay safe/safe lock catheter extension (product number 050-95001) in the hattiesburg, ms clinic.The area manager provided the nurse contact email and additional follow-up was performed.On (b)(6) 2024, the nurse contact reported that the hattiesburg clinic had a few patients that experienced a crack in the fresenius stay safe/safe lock catheter extension set (where the red end meets the copak) and as a result some of the patient¿s developed peritonitis.In an additional follow-up call to the nurse contact, it was reported that there were five peritoneal dialysis (pd)patients who developed peritonitis in association with the cracked pd catheter extension sets.The five peritonitis events occurred over time with the first event occurring on (b)(6) 2023 and the last reported event on (b)(6) 2024.Per clinic protocol, during a pd clinic visit each patient has the fresenius stay safe/safe lock catheter extension changed.Per the nurse, each crack in the extension set was discovered when the patient came into the pd clinic.Per the nurse, all the actual samples of the product involved in each instance of peritonitis have been discarded.Additionally, the nurse was not able to provide the lot#/#¿s for the involved products.There were no other allegations of additional adverse events related to the cracked extension sets.This clinic investigation was performed the capture the nature of the peritonitis event for this female patient with the initials j.H.Per the nurse, the patient had the pd catheter extension set placed on 18/sep/2023 (lot # unknown).On (b)(6) 2024, this patient was seen in the outpatient pd clinic for cloudy effluent.The patient had a pd culture obtained (the same day) which grew coagulase negative staphylococcus.The patient was initiated on a 3-week course of antibiotic therapy using vancomycin and fortaz (per clinic protocol) on an outpatient basis.During the pd clinic visit, a crack in the pd catheter extension set was discovered and peritonitis was attributed to the product.The patient had the pd catheter extension set changed and the patient continued pd therapy with the same cycler.The nurse confirmed the patient recovered from the peritonitis event.
 
Additional Manufacturer Narrative
Plant investigation: the sample was not returned to the manufacturer and the lot number was not provided.A manufacturing review was performed on the products shipped to the patient for the three (3) month time frame which immediately preceded the event occurrence date.As the shipping search of the lots delivered could not be accomplished, a dhr review was not performed; the alleged defect could not be confirmed.At this time, no sample has been provided to perform a physical evaluation.Should the sample become available, the investigation file will be reopened and will be updated accordingly.
 
Event or Problem Description
On 24/jan/2024, a nx-stage area manager reported to post market surveillance that there was an allegation of a possible product deficiency involving the fresenius stay safe/safe lock catheter extension (product number 050-95001) in the (b)(6) clinic.The area manager provided the nurse contact email and additional follow-up was performed.On 25/jan/2024, the nurse contact reported that the (b)(6) clinic had a few patients that experienced a crack in the fresenius stay safe/safe lock catheter extension set (where the red end meets the copak) and as a result some of the patient¿s developed peritonitis.In an additional follow-up call to the nurse contact, it was reported that there were five peritoneal dialysis (pd)patients who developed peritonitis in association with the cracked pd catheter extension sets.The five peritonitis events occurred over time with the first event occurring on (b)(6) 2023 and the last reported event on (b)(6) 2024.Per clinic protocol, during a pd clinic visit each patient has the fresenius stay safe/safe lock catheter extension changed.Per the nurse, each crack in the extension set was discovered when the patient came into the pd clinic.Per the nurse, all the actual samples of the product involved in each instance of peritonitis have been discarded.Additionally, the nurse was not able to provide the lot#/#¿s for the involved products.There were no other allegations of additional adverse events related to the cracked extension sets.This clinic investigation was performed the capture the nature of the peritonitis event for this female patient with the initials (b)(6) per the nurse, the patient had the pd catheter extension set placed on (b)(6) 2023 (lot # unknown).On (b)(6) 2024, this patient was seen in the outpatient pd clinic for cloudy effluent.The patient had a pd culture obtained (the same day) which grew coagulase negative staphylococcus.The patient was initiated on a 3-week course of antibiotic therapy using vancomycin and fortaz (per clinic protocol) on an outpatient basis.During the pd clinic visit, a crack in the pd catheter extension set was discovered and peritonitis was attributed to the product.The patient had the pd catheter extension set changed and the patient continued pd therapy with the same cycler.The nurse confirmed the patient recovered from the peritonitis event.Additional follow up was conducted per manufacturing request to inquire the associated clinic¿s method (as well as chemical used) for cleaning the stay safe extension set while in use.The pdrn indicated that the blue end of the stay safe extension set (the port which connects to the fresenius cycler set or a manual pd bag for a pd treatment) is cleaned with alcavis for two minutes upon connection only.The nurse stated the patient is educated, trained, and performs this procedure.Per the nurse, the red end of the stay safe extension set (the end which connected to the patient¿s pd catheter) is cleaned daily with soap and water by the patient.Additionally, the red end of the stay safe extension set is cleaned with betadine when it is initially connected to the pd catheter copak adaptor.The nurse reiterated that the observed cracks occurred at the red end of the stay safe extension set.
 
Additional Manufacturer Narrative
Additional information: b5.
 
Event or Problem Description
On (b)(6) 2024, a nx-stage area manager reported to post market surveillance that there was an allegation of a possible product deficiency involving the fresenius stay safe/safe lock catheter extension (product number 050-95001) in the (b)(6) clinic.The area manager provided the nurse contact email and additional follow-up was performed.On (b)(6) 2024, the nurse contact reported that the hattiesburg clinic had a few patients that experienced a crack in the fresenius stay safe/safe lock catheter extension set (where the red end meets the copak) and as a result some of the patient¿s developed peritonitis.In an additional follow-up call to the nurse contact, it was reported that there were five peritoneal dialysis (pd)patients who developed peritonitis in association with the cracked pd catheter extension sets.The five peritonitis events occurred over time with the first event occurring on (b)(6) 2023 and the last reported event on (b)(6) 2024.Per clinic protocol, during a pd clinic visit each patient has the fresenius stay safe/safe lock catheter extension changed.Per the nurse, each crack in the extension set was discovered when the patient came into the pd clinic.Per the nurse, all the actual samples of the product involved in each instance of peritonitis have been discarded.Additionally, the nurse was not able to provide the lot#/#¿s for the involved products.There were no other allegations of additional adverse events related to the cracked extension sets.This clinic investigation was performed the capture the nature of the peritonitis event for this female patient with the initials j.H.Per the nurse, the patient had the pd catheter extension set placed on (b)(6) 2023 (lot # unknown).On (b)(6) 2024, this patient was seen in the outpatient pd clinic for cloudy effluent.The patient had a pd culture obtained (the same day) which grew coagulase negative staphylococcus.The patient was initiated on a 3-week course of antibiotic therapy using vancomycin and fortaz (per clinic protocol) on an outpatient basis.During the pd clinic visit, a crack in the pd catheter extension set was discovered and peritonitis was attributed to the product.The patient had the pd catheter extension set changed and the patient continued pd therapy with the same cycler.The nurse confirmed the patient recovered from the peritonitis event.Additional follow up was conducted per manufacturing request to inquire the associated clinic¿s method (as well as chemical used) for cleaning the stay safe extension set while in use.The pdrn indicated that the blue end of the stay safe extension set (the port which connects to the fresenius cycler set or a manual pd bag for a pd treatment) is cleaned with alcavis for two minutes upon connection only.The nurse stated the patient is educated, trained, and performs this procedure.Per the nurse, the red end of the stay safe extension set (the end which connected to the patient¿s pd catheter) is cleaned daily with soap and water by the patient.Additionally, the red end of the stay safe extension set is cleaned with betadine when it is initially connected to the pd catheter copak adaptor.The nurse reiterated that the observed cracks occurred at the red end of the stay safe extension set.
 
Additional Manufacturer Narrative
Correction: a2.

Brand Name
STAY SAFE/SAFE LOCK CATHETER EXT. 12 IN.
Common Device Name
SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Manufacturer (Section D)
ERIKA DE REYNOSA, S.A. DE C.V.
mike allen #1331
parque industrial reynosa
reynosa 88780
MX  88780
Manufacturer (Section G)
ERIKA DE REYNOSA, S.A. DE C.V.
director, quality systems
900 w zaragosa drive suite d
pharr TX 78577
Manufacturer Contact
jessica trujillo
920 winter st
waltham, MA 02451
6174175172
MDR Report Key18692011
Report Number0008030665-2024-00163
Device Sequence Number12544589
Product Code KDJ
UDI-Device Identifier00840861100767
UDI-Public00840861100767
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K173593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number050-95001
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer03/02/2024
05/08/2024
05/17/2024
Initial Report FDA Received Date02/12/2024
Supplement Report FDA Received Date03/04/2024
05/09/2024
05/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 YR
Patient SexFemale